Texas, 2011Hail and Damaging Wind in Texas, August 9, 2011
August 9, 2011 · NWS LUB · 2 events in 2 counties and zones
Isolated thunderstorms developed during the evening hours on the 9th along a stalled frontal boundary that stretched across the area. One storm produced severe wind gusts in Memphis (Hall County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $100,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the evening hours on the 9th along a stalled frontal boundary that stretched across the area. One storm produced severe wind gusts in Memphis (Hall County). Other storms failed to produce severe weather, however one storm near Spade (Lamb County) caused crop damage due to small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 5:23 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 9, 5:23 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT TUE AUG 9 2011
.AVIATION...
VFR CONDITIONS TO CONTINUE AT KLBB/KCDS THROUGH TAF PERIOD.
CURRENT THUNDERSTORM ACTIVITY WILL REMAIN NORTH OF KLBB AND MOST
LIKELY DISSIPATE BEFORE REACHING KCDS. ONLY FLY IN OINTMENT WOULD
BE REDEVELOPMENT OF STORMS LATER THIS EVENING OVER SOUTHEAST PANHANDLE
WHICH COULD AFFECT KCDS. WIND SHIFT TO NORTHEAST WILL ALSO OCCUR AT
KCDS LATE IN TAF VALID PERIOD. JW
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT TUE AUG 9 2011/
SHORT TERM...
WE ARE LOOKING AT TWO BOUNDARIES THIS AFTN FOR THE DEVELOPMENT OF
ISOLATED TO POTENTIALLY SCATTERED TSRA. THE FIRST IS A SFC TROUGH
EXENDING FROM NEAR CARLSBAD NNEWD TOWARD DALHART. THIS BOUNDARY HAS
ALREADY BECOME ACTIVE WITH A NARROW BAND OF TSRA FROM WEST OF TATUM
TO WEST OF MULESHOE. WEAK FLOW ALOFT IN THE VCNTY OF THIS BAND WILL
LIKELY LIMIT THE EWD PROGRESSION OF TSRA. PROGGED CORFIDI VECTORS
SUGGEST THAT IF THESE STORMS CAN HOLD TOGETHER UNTIL AROUND 02Z THEY
MAY HAVE A CHANCE OF ACCELERATING SEWD AS THE LOW LEVEL JET FORMS.
FOR NOW THINK THIS IS A LESS LIKELY SCENARIO AND WILL TRIM POPS
BELOW MENTIONABLE LEVELS TOWARD THE I-27 CORRIDOR. STORMS FARTHER
NORTH AROUND MULESHOE AND POINTS NWD HAVE A BETTER CHANCE OF
ADVECTING TO THE EAST WITH A BIT BETTER FLOW ALOFT. WILL ALSO HAVE
TO WATCH THE REMNANTS OF A WEAK FRONTAL BOUNDARY THAT IS DRAPED
ACROSS THE PANHANDLE FROM NEAR DALHART SEWD TO NEAR MATADOR AND
PADUCAH. VISIBLE IMAGERY SHOWING SOME CUMULUS DEVELOPING ALONG THE
BOUNDARY...AND THIS MAY YET SEE SOME ISOLATED TO SCATTERED THUNDER
BEFORE GETTING TOO DEEP INTO THE EVENING.
WEDNESDAY WILL SEE ANOTHER HOT DAY WITH MOST OF THE FCST AREA AT OR
ABOVE 100 DEGREES. WILL WATCH THE FRONTAL BOUNDARY SURGE SWD TOWARD
THE FCST AREA LATE IN THE DAY AS A SHORT WAVE TROUGH ALOFT MOVES
ACROSS THE MISSOURI VALLEY. THE SFC TROUGH WILL AGAIN BE NEAR THE
NEW MEXICO STATE LINE AND COULD ALSO SERVE AS THE FOCUS FOR TSRA.
ANY STORMS ARE LIKELY TO BE HIGH BASED AS SW TO WEST FLOW IN THE
LOWER TO MID LEVELS WILL DRY THE AIR MASS WITH TEMP-DEW POINT
SPREADS ON THE ORDER OF 45-50F EXPECTED.
LONG TERM...
FEW SIGNIFICANT DIFFERENCES IN THE MEDIUM RANGE MODEL PROGS...AT
LEAST INTO THE EARLY WEEKEND. UPPER RIDGE PRESENTLY IS CENTERED TO
THE SOUTHWEST OF THE SOUTH PLAINS INTO SOUTHERN NEW MEXICO WITH
RIDGE EXTENDING EASTWARD INTO CENTRAL TEXAS...AND THIS PATTERN WILL
HOLD INTO THE WEEKEND. DISTURBANCES PASSING TO OUR NORTH AND
NORTHEAST IN MODERATE NWLY FLOW ALOFT WILL HELP TO PUSH FRONTS
SOUTHWARD INTO THE SOUTHERN PLAINS SEVERAL TIMES OVER THE COMING
DAYS. PRIMARY SUBTLE PATTERN CHANGE...AS INDICATED BY BOTH THE GFS
AND ECMWF...WILL BE THE AMPLIFICATION OF THE RIDGE AND A SLIGHT
WESTWARD RETROGRADE MOVEMENT TO THE WEST. THIS WILL RESULT IN A MORE
NWLY FLOW ALOFT...ALTHOUGH WARM TEMPS ALOFT SHOULD PRECLUDE ALL BUT
ISOLATED OR WIDELY SCATTERED STORMS.
MAIN PLAYERS FOR CONVECTIVE INITIATION OVER THE NEXT FEW DAYS WILL BE
THESE SAGGING FRONTS...MIGRATION OF EASTWARD EDGE OF MID LEVEL
THERMAL RIDGE...AND POSITION OF MONSOONAL FETCH OF MOISTURE FROM THE
WEST AND SOUTHWEST. FIRST FRONT WILL MOVE SOUTH WED NIGHT ON HEELS
OF MINOR WAVE MOVING SE TOWARD MID MISS VALLEY. SECOND MORE
IMPRESSIVE WIND SHIFT IS PROGGED TO MOVE SOUTHWARD FRIDAY NIGHT OR
EARLY SATURDAY AS SIGNIFICANT SHORT WAVE TROF MIGRATES EASTWARD
EARLY IN THE WEEKEND ACROSS THE WESTERN AND CENTRAL GREAT LAKES. THE
12Z GFS BRIDGES THIS FRONT WESTWARD IN BACKDOOR FASHION INTO WEST
TEXAS FROM OK AND NORTH TEXAS. THIS BOUNDARY MAY SERVE AS FOCI FOR
CONVECTION THIS WEEKEND...BUT IT SHOULD AT A MINIMUM ALLOW FOR SOME
SLIGHTLY COOLER TEMPS IN THE MID 90S FOR AREAS ON THE CAPROCK...
WHILE TEMPERATURES IN THE LOWER ELEVATIONS MAY STILL REACH 100. THIS
COURTESY OF SOME SLIGHTLY LOWER THICKNESS VALUES AND AN UPSLOPE
COMPONENT TO THE BL WIND FIELD.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 69 98 66 96 68 / 20 20 20 20 20
TULIA 71 99 67 97 69 / 20 20 20 20 20
PLAINVIEW 72 99 67 99 70 / 20 10 20 20 20
LEVELLAND 70 102 70 100 71 / 20 10 20 20 20
LUBBOCK 73 103 71 100 74 / 10 10 20 20 20
DENVER CITY 68 102 71 101 71 / 20 10 20 20 20
BROWNFIELD 70 102 72 101 72 / 10 10 20 20 20
CHILDRESS 74 107 72 102 74 / 20 20 20 20 20
SPUR 71 106 74 103 75 / 10 10 10 20 20
ASPERMONT 75 108 78 108 78 / 10 10 10 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
TXZ026-032-038-044.
&&
Hazardous weather outlook, Aug 9, 4:25 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT TUE AUG 9 2011
TXZ021>044-102230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
525 PM CDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
FOR THE NORTHERN HALF OF THE OUTLOOK AREA. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 1 AM CDT. LOCALLY DAMAGING
WINDS WILL BE THE GREATEST THREAT WITH ANY STORM.
NON PRECIPITATION
VERY HOT AFTERNOON TEMPERATURES AND WARM OVERNIGHT LOWS WILL
CONTINUE TO CREATE DANGEROUS CONDITIONS. A HEAT ADVISORY REMAINS IN
EFFECT FOR THE EASTERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS
PANHANDLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS THE EXTREME SOUTHEAST PANHANDLE AND NORTHERN
ROLLING PLAINS.
ALSO...VERY HOT CONDITIONS WILL CONTINUE THROUGH AT LEAST WEDNESDAY
ACROSS THE EASTERN ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE.
A HEAT ADVISORY FOR THIS AREA REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.
In the hours before
Special weather statement, Aug 9, 6:35 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT TUE AUG 9 2011
TXZ028-029-034-100100-
HALE-HOCKLEY-LAMB-
735 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LAMB AND HALE
COUNTIES...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN LAMB COUNTY...MOVING EAST AT
10 MPH.
PEA SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
JW
LAT...LON 3397 10225 3397 10202 3383 10204 3383 10208
3376 10208 3379 10226
TIME...MOT...LOC 0035Z 272DEG 11KT 3388 10214Thunderstorm Wind, Hall
- When
- August 9, 8:15 PM CST
- Where
- Hall County, Memphis to 1 mi NE of Memphis
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 34.720, -100.530
A Texas Tech University West Texas mesonet site near Memphis recorded a wind gust to 58 mph. Also, Memphis police reported some trees were blown down in the town.
Hail, Lamb
- When
- August 9, 8:40 PM CST
- Where
- Lamb County, Spade
- Measured
- 0.75 in hail
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 33.920, -102.150
Local broadcast media relayed a public report of penny size hail that covered the ground in Spade. Additionally, there were winds estimated to 50 mph as well as one inch of rainfall. The hail extensively damaged crops in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323421, 323425.